CASE REPORT
Year : 2014  |  Volume : 5  |  Issue : 1  |  Page : 59-62

Anticonvulsant hypersensitivity syndrome associated with carbamazepine administration: Case series


1 Department of Pharmacology, Smt. Bhikhiben Kanjibhai Shah S. B. K. S. Medical Institute and Research Center, Piparia, Vadodara, Gujarat, India
2 Department of Pharmacology, Gujarat Medical Education and Research Society Medical College, Gandhinagar, Gujarat, India

Correspondence Address:
Rima Shah
Department of Pharmacology, Gujarat Medical Education and Research Society Medical College, Gandhinagar, Gujarat
India
Rima Shah
Department of Pharmacology, Gujarat Medical Education and Research Society Medical College, Gandhinagar, Gujarat
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0976-500X.124428

Rights and Permissions

Hypersensitivity reactions are common adverse drug reactions (ADRs) associated with antiepileptics. Carbamazepine is one of the routinely prescribed drugs for the treatment of epilepsy and neuropathic pain. ADRs due to carbamazepine range from mild maculopapular rash to severe anticonvulsant hypersensitivity syndrome (AHS). AHS is the triad of fever, rash, and internal organ involvement occurring 1-8 weeks after exposure to an anticonvulsant (1 in 1,000 to 10,000 exposures). Spontaneously reported three cases of AHS-drug hypersensitivity reactions induced by carbamazepine are discussed here. Seven to ten days after starting therapy, patients developed maculopapular skin rashes, fever and liver or kidney involvement. The causal relationship between drug and ADR was found to be 'certain' in one case and 'probable' in other two cases with both WHO-UMC and Naranjo causality assessment scale. All the three cases show category 4a according to Hartwig's severity scale as ADR was the cause for hospital admission. On assessing preventability of ADRs by modified Schumock and Thorntons' scale, one case was falling into category of 'definitely preventable' and other two were 'not preventable'. AHS is rare but serious reaction with carbamazepine which requires vigilant monitoring by physicians to avoid major consequences.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed2708    
    Printed71    
    Emailed0    
    PDF Downloaded496    
    Comments [Add]    
    Cited by others 8    

Recommend this journal